Alert archive / South Dakota / Flash Flood Warnings in 2004

Flash Flood Warning 2, NWS Aberdeen, SD

June 10, 2004Stanley County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jun 10, 2004, 6:10 PM MDT for Stanley County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2004, 6:10 PM MDT (00:10 UTC)
Expired
Jun 11, 2004, 12:15 AM MDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Stanley County, SD

The radar

The Rapid City radar (KUDX), 163 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2004-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2004-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
2460 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGUS53 KABR 110017
FFWABR
SDC117-110615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
610 PM MDT THU JUN 10 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STANLEY COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 1215 AM MDT

* AT 610 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAINFALL WAS OCCURRING OVER THE WARNED AREA. RADAR      
  ESTIMATED RAINFALL AMOUNTS OF 2.5 TO 3.5 INCHES HAVE OCCURRED OVER 
  A LARGE PART OF STANLEY COUNTY SINCE 4 PM MDT. THUNDERSTORMS ARE   
  EXPECTED TO CONTINUE TO MOVE OVER THIS AREA THROUGH THE REST OF    
  THE EVENING CREATING FLOODING CONDITIONS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD.
NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED.

LAT...LON 4459 10075 4422 10048 4422 10106 4459 10111

$$
MOHR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 2:30 PM MDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 10, 2:30 PM MDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
330 PM CDT THU JUN 10 2004

.SHORT TERM...TODAY THROUGH MONDAY MORNING.
FORECAST PROBLEMS THIS PERIOD INVOLVE PRECIPITATION TIMING AND
LOCATION.  MODELS AGREE PRETTY WELL ON BIG PICTURE...AND NOT TOO BAD
ON DETAILS.  AREA OF PRECIPITATION THAT WAS IN THE EAST TODAY IS NOW
MOVING OFF TO THE NORTH.  MOST OF THIS AREA WAS CLOUD COVERED TODAY
SO DID NOT BENEFIT FROM THE SUN.  AREAS TO THE WEST THAT DID CLEAR
ARE NOW SHOWING ACTIVE CONVECTION.  BY THIS EVENING H5 UPPER LOW
WILL BE IN SOUTH CENTRAL MONTANA WITH SURFACE REFLECTION NEAR THE
BORDER OF THE DAKOTAS AND MONTANA.  ENTIRE SYSTEM TAKES ON NEGATIVE
TILT AS FRONTAL BOUNDARY SLOWLY WORKS ACROSS THE STATE.  STAYED WITH
THE LIKELY THUNDERSTORM GRIDS FOR TONIGHT.  SYSTEM SLOWLY WEAKENS
AND MOVES EAST OF THIS AREA BY TOMORROW MORNING.  WITH THE SLOW
MOVING SYSTEM HAVE SOME CONCERNS FOR FLOODING.  MODEL QPF SUGGESTS
AMOUNTS OF TWO INCHES OR GREATER ARE POSSIBLE AS NEW DEVELOPMENT
TRACKS ACROSS THE PATH OF THE PREVIOUS STORM.  ETA BUFKIT CORFIDI
VECTORS SHOW VERY SLOW MOVEMENT OF THE STORM ELEMENTS.  FLASH FLOOD
GUIDANCE VALUES BETWEEN ONE AND TWO INCHES IN THE SOUTH CENTRAL
WOULD SUGGEST THAT ANY AREA OF PROLONGED HEAVY RAIN WOULD CREATE
PROBLEMS.

.LONG TERM...MONDAY THROUGH THURSDAY
MODELS CONTINUING WITH ZONAL FLOW FORECAST FOR MOST OF THE EXTENDED
PERIOD...BECOMING MORE MERIDIONAL BY THE END OF THE PERIOD. THE
MODELS HAVE AN UPPER LEVEL DISTURBANCE AND WEAK SURFACE COLD FRONT
PASSING THROUGH THE NORTHERN PLAINS ON MONDAY...BUT THE SOUTHERN
EXTENT OF THE VORT MAY OR MAY NOT INFLUENCE SD. HAVE CONTINUED WITH
DRY FORECAST BASED ON UNCERTAINTY OF TRACK. HIGH PRESSURE MOVES IN
FOR TUESDAY WITH TEMPERATURES NEAR NORMAL. GFS PROGS ANOTHER WEAK
COLD FRONT MOVING THROUGH ON WEDNESDAY NIGHT. TIMING OF FRONT IS
STILL QUITE UNCERTAIN SINCE IT IS ON DAY 6. IF MODELS ARE CONSISTENT
WITH THIS SYSTEM...PRECIP WILL NEED TO BE INTRODUCED LATE WED/WED
NIGHT AND THURSDAYS HIGHS COOLED.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH KPIR TO KABR AND EAST FOR TONIGHT.
MN...FLOOD WATCH TONIGHT.
&&

KEEFE/KNUTSVIG
Hazardous weather outlook, Jun 10, 4:16 AM MDT, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
516 AM CDT THU JUN 10 2004

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-111020-
BIG STONE-BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-
GRANT-HAMLIN-HAND-HYDE-MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE-
516 AM CDT THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE PLAINS TODAY.
THUNDERSTORMS ARE EXPECTED TO MOVE INTO EASTERN SOUTH DAKOTA
BY EVENING.  HEAVY RAIN MAY ACCOMPANY SOME STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003-004-009-015-016-033>035-045-048-111020-
CAMPBELL-CORSON-DEWEY-HUGHES-JONES-LYMAN-POTTER-STANLEY-SULLY-
WALWORTH-
516 AM CDT THU JUN 10 2004

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE PLAINS TODAY.
THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON ACROSS SOUTH
CENTRAL SOUTH DAKOTA AND MOVE INTO EASTERN SOUTH DAKOTA
BY EVENING. SOME OF THE STORMS MAY BE SEVERE...WITH VERY HEAVY RAIN
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.

In the hours before

Local storm report, Jun 10, 5:20 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
620 PM CDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TORNADO          22 W FORT PIERRE        44.36N 100.82W
06/10/2004                   STANLEY            SD   EMERGENCY MNGR

            BARN DESTROYED. WINDOWS BLOWN OUT OF OTHER SURROUNDING
            BUILDINGS.

&&

NWS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 6:19 PM MDTSevere Thunderstorm WarningABRSully26 min
Jun 10, 6:34 PM MDTTornado WarningABRSully26 min
Jun 10, 6:59 PM MDTSevere Thunderstorm WarningABRSully46 min
Jun 10, 8:31 PM MDTSevere Thunderstorm WarningABRFaulk44 min

Nearby

Flash Flood Warnings in South Dakota, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.